Utah, 2019

Winter Storm and Heavy Snow in Utah, April 9 to 11, 2019

April 9 to 11, 2019 · NWS GJT · 3 events in 3 counties and zones

A Pacific low and associated cold front pushed across the Great Basin and produced heavy snow over the mountains of eastern Utah. Additionally, a tightening gradient aloft led to gusty winds at the surface and periods of blowing snow.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A Pacific low and associated cold front pushed across the Great Basin and produced heavy snow over the mountains of eastern Utah. Additionally, a tightening gradient aloft led to gusty winds at the surface and periods of blowing snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 9, 9:14 PM MST, 46 minutes earlier.

Area forecast discussion, Apr 9, 9:14 PM MST, 46 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1014 PM MDT Tue Apr 9 2019

.UPDATE...
Issued at 1014 PM MDT Tue Apr 9 2019

While locally breezy conditions persist this evening, the gradient
has relaxed slightly with the loss of daytime heating. Therefore,
today's Wind Advisories were allowed to expire at 10 PM as
expected. The remaining NPWs (the Wind Advisory for portions of
southeast Utah and southwest Colorado tomorrow and the Freeze
Watches) remain on track.

&&

.SHORT TERM...(Tonight through Wednesday night)
Issued at 308 PM MDT Tue Apr 9 2019

Lots to cover this discussion as Spring and Winter battle it out.
Clouds stuck around a little bit longer than expected this
morning, which limited some of the warming this afternoon - even
still, looks to be another unseasonably warm day... although it
will be the last one for awhile. An upper level low will be making
its way through the Great Basin today producing strong
southwesterly winds out ahead of it. The GFS has 700 mb winds of
40-50 kts, and clearing skies will allow for these winds to mix to
the surface. The gusty winds may stick around in the southern
valleys until sunrise tomorrow morning. Otherwise, no change to
the wind advisories that are in effect for the valleys until 10 PM
tonight.

Now onto winter highlights... The cold front associated with the
aforementioned system will begin its trek across the region this
evening first hitting the Eastern Uintas around sunset tonight.
Latest CAM guidance is showing the progression of the cold front
reaching the northern and central Colorado mountains by 6 AM
tomorrow and finally to the San Juans by 9 AM. Snow showers will
continue through the day tomorrow across the mountains tomorrow as
the system pushes eastward to the Central Plains. Will have to pay
attention to a possible gorge event tomorrow evening. The passage of
this system will result in a drastic change in temperatures, so
hopefully you haven't gotten used to the 70s yet. 700 mb
temperatures this afternoon around +7C to +8C, but in 24 hours they
will plummet to around -7C to -8C. Snow levels will lower to around
5,300 feet behind the front brining up the concern of snow
accumulations in the northern Colorado valleys. The colder air and
cloud cover will keep temperatures in the valleys in the 40s, so
almost a 30 degree swing in daytime temperatures in just a day.
Added another wind advisory for tomorrow afternoon for the valleys
of SE Utah and SW Colorado as the winds post-frontal look to remain
high.

Its not just the snow that is a threat from this cold temperatures,
but also the possibility of a hard freeze tomorrow night. Freeze
Watch continues for COZ006/20 and UTZ027/29 as the latest guidance
showing lows in the mid to upper 20s and are showing susceptible
using growing degree days. COZ011 will also reach into these cold
overnight lows, but they have not had as many growing degree days to
warrant any highlights. This may need to be looked at again tomorrow.

.LONG TERM...(Thursday through Tuesday)
Issued at 308 PM MDT Tue Apr 9 2019

Moisture lingering in the northwesterly flow aloft will cause the
snow showers to linger across the eastern Uintas and
northern/central Colorado mountains on Thursday. Shower activity
diminishes Thursday night, but temperatures look to again dip below
freezing in many valley locations Thursday night. A shortwave
swinging through the Desert Southwest on Friday and Saturday will
produce more snow showers, although these look to mainly favor the
San Juans. Models are in pretty good agreement with the placement
and timing of the system, but the EC is a bit wetter than the GFS at
the moment.

Quick moving ridge will end the precipitation Saturday night and
bring us mainly dry conditions on Sunday. A small jet streak
crossing into the Great Basin Sunday afternoon may bring additional
showers for the high elevations of NE Utah and northern Colorado.
There are pretty significant differences in the strength and
moisture associated with this push. The GFS is wetter and stronger,
while the EC doesn't have any good push of showers. The next chance
of precipitation arrives Tuesday as a trough drops down from the
Pacific Northwest. The EC is quicker to bring this trough down
towards our region, and also has the trough digging a bit further
south. Northwesterly flow looks to continue through the work week as
ridging sets up along the Pacific coast.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1014 PM MDT Tue Apr 9 2019

A strong cold front will push across northeast Utah and northwest
Colorado this evening and should be in the vicinity of KGJT by 12Z
Wednesday. The front will then progress east through the
remainder of the area before exiting southwest Colorado after 21Z
Wednesday. Gusty southwest winds up to 45 kts will be common ahead
of the front in the Four Corners area with KCNY, KDRO, and KTEX
likely to see the most impact on Wednesday. Winds will shift to
the north-northwest in the wake of the front. Scattered rain/snow
showers and isolated thunderstorms will become widespread by
Wednesday morning with CIGS dropping below ILS breakpoints at most
sites. As the showers increase in coverage, areas of MVFR and IFR
conditions will occur. Mountains will be frequently obscured from
tonight through late Wednesday night.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory until 9 AM MDT Thursday for COZ003-012-
     017>019.

     Freeze Watch from Wednesday evening through Thursday morning for
     COZ006-020.

     Wind Advisory from noon to 7 PM MDT Wednesday for COZ021-022.

     Winter Storm Warning until 9 AM MDT Thursday for COZ004-009-010-
     013.

UT...Winter Weather Advisory until 9 AM MDT Thursday for UTZ025-028.

     Freeze Watch from Wednesday evening through Thursday morning for
     UTZ027-029.

     Wind Advisory from noon to 7 PM MDT Wednesday for UTZ022-027-029.

     Winter Storm Warning until 9 AM MDT Thursday for UTZ023.

&&

UPDATE...MMS
SHORT TERM...JPF
LONG TERM...JPF
AVIATION...TGJT
Hazardous weather outlook, Apr 9, 4:00 AM MST, 18 hours before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
500 AM MDT Tue Apr 9 2019

COZ001>014-017>023-UTZ022>025-027>029-101100-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
500 AM MDT Tue Apr 9 2019

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Warm and windy conditions will occur today ahead of a strong cold
front expected to move through the area tonight. Southwest winds
will gust in the 30 to 50 mph range in most valley locations,
where wind advisories are in effect.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Widespread showers with isolated thunderstorms are expected
Wednesday morning through Thursday morning as a strong Pacific
storm system moves through. Expect snow in the mountains and high
valleys with rain in the lower elevations. Significant snow
accumulations favoring the northern and central mountains.

Unsettled weather continues through the weekend as a couple more
weaker systems drop in from the northwest, with scattered showers
and thunderstorms possible from time to time.

Low temperatures will be much colder Wednesday, Thursday, and
Friday nights with sub-freezing low temperatures possible in the
lower elevations.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Apr 9, 4:33 PM MST, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
533 PM MDT TUE APR 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     NON-TSTM WND GST 5 SW CORTEZ             37.30N 108.63W
04/09/2019  M45 MPH          MONTEZUMA          CO   ASOS

            ASOS STATION KCEZ CORTEZ MUNICIPAL AIRPORT.

&&

JC
Local storm report, Apr 9, 7:07 PM MST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
807 PM MDT TUE APR 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0727 PM     NON-TSTM WND GST 15 SE NAPLES            40.28N 109.29W
04/09/2019  M56 MPH          UINTAH             UT   MESONET

            MESONET STATION SFLU1 YAMPA PLATEAU, NAPLES
            14SE.

&&

JC
Local storm report, Apr 9, 8:31 PM MST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
931 PM MDT TUE APR 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0823 PM     NON-TSTM WND GST 12 NW GREYSTONE         40.74N 108.84W
04/09/2019  M46 MPH          MOFFAT             CO   MESONET

            MESONET STATION LODC2 LADORE, GREYSTONE
            11NW.

&&

JC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow, 1 winter storm. Local standard time, as filed.

Winter Storm, Eastern Uinta Mountains

When
April 9, 10:00 PM MST to April 11, 6:00 AM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
Mesonet
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Generally 12 to 22 inches of snow fell across the area. Winds gusted up to 45 MPH.

Heavy Snow, La Sal & Abajo Mountains

When
April 10, 12:00 AM MST to April 11, 5:00 AM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
SNOTEL
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Generally 7 to 10 inches of snow fell over the Abajo Mountains with 16 to 24 inches in the La Sals.

Heavy Snow, Tavaputs Plateau

When
April 10, 2:00 AM MST to April 11, 5:00 AM MST
Where
Tavaputs Plateau forecast zone
Reported by
SNOTEL
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

An estimated 17 inches of snow fell at the East Willow Creek SNOTEL site.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2019Every state in 2019This day in weather historyWarnings in Utah, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 806593, 806596, 806595.